New York, 2015

Hail and Damaging Winds in New York, May 10, 2015

May 10, 2015 · NWS BGM · 6 events in 2 counties and zones

A frontal system stalled over northern New York and produced scattered thunderstorms. A few of these storms produced damaging winds and large hail during the afternoon in parts of central New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A frontal system stalled over northern New York and produced scattered thunderstorms. A few of these storms produced damaging winds and large hail during the afternoon in parts of central New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 10, 2:41 PM EST, 17 minutes earlier.

Area forecast discussion, May 10, 2:41 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 PM EDT SUN MAY 10 2015

.SYNOPSIS...
ABOVE NORMAL TEMPERATURES WILL CONTINUE FOR THE NEXT COUPLE OF
DAYS ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
THUNDERSTORMS WILL BE POSSIBLE TODAY OVER CENTRAL NEW YORK AS A
FRONT SITS OVER THE REGION. THIS FRONT WILL MOVE NORTH LATE
TONIGHT AND ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TOMORROW. A STORM SYSTEM WILL MOVE THROUGH THE AREA WEDNESDAY
BRINGING THE CHANCE FOR ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS ALONG WITH AND COOLER AIR. THIS FRONT WILL BRING
COOLER TEMPERATURES BACK TO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
245 PM EDT UPDATE... THE BACKDOOR FRONT DID MAKE IT INTO CENTRAL
NY TODAY AND IS NOW STATIONARY ALONG CENTRAL NY. BELIEVE THIS IS
AS FAR SOUTH AS IT WILL MOVE THIS AFTERNOON AS 2HR SFC PRESSURE
CHANGES ARE VERY WEAK AND SYNOPTICALLY THERE ISN'T MUCH IN THE WAY
OF FORCING TO PUSH IT FURTHER SOUTH. CONVECTION IS CURRENTLY ON-
GOING ALONG THIS BOUNDARY AND IT APPEARS THAT THEY ARE LOOSELY
DEVELOPED THUNDERSTORMS... IN THE SENSE OF 0-6 KM BULK SHEAR IS
NOT IMPRESSIVE AND THESE OUT DOWNDRAFT DOMINANT. THESE SHOWERS MAY
PRODUCE SOME GUSTY WINDS AND AT BEST SMALL NON-SEVERE SIZE HAIL
ALONG WITH BRIEF HEAVY RAINFALL. FREQUENT LIGHTNING MAY BE
POSSIBLE WITH THESE SHOWERS.

EXPECT COVERAGE OF THE SHOWERS TO INCREASE THIS AFTERNOON AS
INSTABILITY WILL INCREASE. THESE STORMS WILL MOVE TO THE NE
AROUND 20-25 MPH. THE INTENSITY OF THESE STORMS WILL WEAKEN AFTER
SUNSET AS SHOWERS ALONG THE FRONT ARE DIURNALLY DRIVEN. SOME
ISOLATED SHOWERS MAY LINGER AS WEAK INSTABILITY WILL STILL LINGER
THRU THE OVERNIGHT.  THIS FRONT WILL LIFT NORTHWARD TONIGHT AND
TRANSITION INTO A PSEUDO-WARMFRONT.

TEMPS THIS AFTERNOON WILL AGAIN BE WELL ABOVE THE SEASONAL NORM.
TEMPS WILL RISE INTO THE 80S... AND MAYBE PEAK INTO THE 90S. TEMPS
ARE EXPECTED TO FALL INTO THE LOWER 60S BY SUNRISE ON MONDAY.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
330 PM EDT UPDATE...
MONDAY AFTERNOON WILL BECOME UNSTABLE AGAIN AS WE REMAIN WITHIN
THE WARM SECTOR AND PLENTY OF MOISTURE WILL BE PRESENT. TEMPS
WILL REACH THE LOW 80S RESULTING IN ANOTHER UNUSUALLY WARM DAY. A
POTENT UPPR LVL TROUGH WILL MOVE INTO THE GREAT LAKES REGION
MONDAY AND PUSH A SFC LOW PRESSURE SYSTEM ACROSS THE MIDWEST.
THIS SFC LOW WILL EVENTUALLY DRAG A COLD FRONT OVER THE REGION BY
MID WEEK.

SCATTERED SHOWERS ARE EXPECTED TO DEVELOP QUICKLY LATE MONDAY MORNING
ACROSS MUCH OF THE AREA. THERE MAY BE A SLIGHT LULL IN ACTIVITY
MONDAY EVENING BEFORE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
MOVES INTO THE CWA AHEAD OF AN APPROACHING COLD FRONT.THE COLD
FRONT IS EXPECTED TO MOVE THROUGH THE AREA TUESDAY MORNING. WINDS
WILL BE BREEZY BEHIND THE FROPA. SHOWERS AND THUNDERSTORMS MAY
LINGER THRU WED AFTERNOON. ENVIRONMENTAL CONDITIONS DO NOT LOOK
FAVORABLE TO SEVERE WITH ALONG THE COLD FRONT.

THE FRONT WILL BRING A COLDER AIRMASS OVER THE REGION. THIS WILL
RESULT IN TEMPS SLOWLY FALLING DURING THE AFTERNOON. TEMPS WILL
FALL INTO THE LOW TO MID 40S BY WED MORNING. DUE TO THE MUCH
COOLER AIRMASS TEMPS ARE ONLY EXPECTED TO RISE INTO THE 50S ACROSS
MUCH OF THE AREA WED AFTERNOON.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
THE EXTENDED PERIOD BEGINS TUESDAY NIGHT WITH A CYCLONE EXITING
NORTHERN MAINE AND SLIDING NORTHEASTWARD, WITH A TRAILING COLD
FRONT SWEEPING ACROSS NJ AND THE MID ATLANTIC STATES. A FEW
LEFTOVER SHOWERS ARE POSSIBLE OVER THE NORTHERN FA THROUGH
WEDNESDAY AFTERNOON, BUT DRY AND COOLER AIR WILL POUR DOWN FROM
CANADA, CLEARING SKIES.

TEMPERATURES WILL STRUGGLE INTO THE 50S ON WEDNESDAY, AS 4C-6C
925MB ISOTHERMS EXTEND TOWARD THE SOUTHERN TIER. A SLIGHT
MODERATION IS ANTICIPATED THURSDAY WITH MAXES RETURNING TO THE
LOWER 60S. THE RIDGE REBUILDS AND RELOADS LATE THURSDAY INTO
FRIDAY, WITH UPPER 60S TO LOWER 70S EXPECTED BY FRIDAY.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
18Z UPDATE...
SURFACE FRONT HAS SAGGED ACROSS NORTHERN PART THE
AREA...GENERALLY KSYR-RME-ALMOST KITH. SCT -SHRA/-TSRA HAVE
DEVELOPED WITH DAYTIME HEATING AND THE WEAK CONVERGENCE WHICH WILL
IMPACT KSYR-KRME AND BRIEFLY KITH...SEE TAFS FOR SPECIFICS AND
MONITOR FOR AMENDMENTS. ALSO...KELM-KBGM WILL HAVE TO WATCH IN
CASE BRIEF NORTHWESTERLY WIND SHIFTS DROP DOWN FROM THE CONVECTION
JUST TO THE NORTHWEST. FRONT HAS ALREADY JUST ABOUT REACHED ITS
SOUTHERNMOST ZENITH AND WILL DRIFT BACK NORTHWARD LATE AFTERNOON
INTO TONIGHT. INCREASING LOW LEVEL MOISTURE SHOULD BRING IN HIGH
END MVFR CIG ACROSS AREA LATE TONIGHT-EARLY MONDAY MORNING /LOW
END VFR KSYR-KRME/. PRE-FRONTAL TROUGH AND SOME INSTABILITY WILL
LEAD TO INCREASING CHANCE OF -SHRA/-TSRA MONDAY...PROB30 GROUPS
HAVE BEEN INCLUDED TOWARDS END OF TAF PERIOD EXCEPT KAVP WHICH
WILL WAIT UNTIL AFTER 18Z MON.

.OUTLOOK...

MON AFTN INTO TUE...RESTRICTIONS ARE POSSIBLE IN SHWRS/TSTMS.

WED-THU-FRI...VFR EXCEPT BRIEF MINOR RESTRICTIONS POSSIBLE IN SCT
-SHRA ALONG GUSTY FRONT WED.

&&

.FIRE WEATHER...
WINDS WILL INCRS TODAY OVER YSTRDY AS THE SFC HI SLIDES EAST. THIS
WILL IN TURN ALLOW SOME INCRS IN RH OVER THE AREA AS SOME LOW LVL
MOISTURE BEGINS TO RETURN TO THE AREA. SO...WITH THE INCRSD RH IT
DOES NOT LOOK LIKE RED FLAG CONDS WILL BE MET DESPITE THE INCRSD
WINDS TODAY. XPCT GOOD RH RECOVERY TNGT.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...KAH
NEAR TERM...KAH
SHORT TERM...KAH
LONG TERM...DJP
AVIATION...MDP
FIRE WEATHER...
Hazardous weather outlook, May 10, 2:56 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
356 PM EDT SUN MAY 10 2015

NYZ009-015>018-022>025-036-037-044>046-055>057-112000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-
356 PM EDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH NO SEVERE
WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT THROUGH TUESDAY
WITH HEAVY DOWNPOURS POSSIBLE. STRONGER STORMS MONDAY AFTERNOON
MAY PRODUCE GUSTY WINDS AND POSSIBLY SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ038>040-043-044-047-048-072-112000-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
356 PM EDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY INTO TUESDAY WITH A
FEW HEAVY DOWNPOURS. THE STRONGEST STORMS ON MONDAY AFTERNOON MAY
PRODUCE GUSTY WINDS AND POSSIBLY SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 10, 2:56 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
356 PM EDT SUN MAY 10 2015

NYZ018-044-102100-
ONONDAGA NY-CORTLAND NY-
356 PM EDT SUN MAY 10 2015

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ONONDAGA AND
NORTHERN CORTLAND COUNTIES  ...

* AT 355 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR HOMER...OR NEAR CORTLAND...MOVING EAST AT 15 MPH.

* SMALL HAIL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
  THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  SCOTT AROUND 400 PM EDT.
  HOMER AROUND 405 PM EDT.
  CORTLAND AROUND 410 PM EDT.
  PREBLE...MCGRAW AND EAST HOMER AROUND 420 PM EDT.
  TULLY AROUND 425 PM EDT.
  SOLON AROUND 430 PM EDT.
  TRUXTON AROUND 435 PM EDT.
  CUYLER AND TAYLOR AROUND 455 PM EDT.

LAT...LON 4285 7590 4260 7588 4255 7626 4275 7627
TIME...MOT...LOC 1955Z 254DEG 14KT 4266 7624

PADAVONA

The radar

The Binghamton radar (KBGM), 52 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cortland

When
May 10, 2:58 PM EST
Where
Cortland County, 0.69 mi N of Homer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.640, -76.180

Hail, Cortland

When
May 10, 2:59 PM EST
Where
Cortland County, 0.69 mi N of Homer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.640, -76.180

Thunderstorm Wind, Cortland

When
May 10, 3:00 PM EST
Where
Cortland County, 0.69 mi N of Homer
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
42.640, -76.180

A thunderstorm produced very strong winds that were estimated around 70 mph.

Thunderstorm Wind, Cortland

When
May 10, 3:10 PM EST
Where
Cortland County, 0.69 mi N of Homer
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
42.640, -76.180

Thunderstorm winds that were estimated at 70 mph knocked down and uprooted several trees. There was some roof damage in a mobile home park and to a few homes.

Hail, Cortland

When
May 10, 3:11 PM EST
Where
Cortland County, 0.69 mi N of Homer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.640, -76.180

Hail, Cayuga

When
May 10, 3:31 PM EST
Where
Cayuga County, Venice Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.730, -76.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579171, 579172, 579173, 579174, 579175, 579176.